Ask Dr. Pat

Medical Monday: Weight Loss Medications

First, consider what you are already taking. For some, getting off medications may facilitate weight loss. As physicians, we often don’t like to talk about it much, but some of the drugs we prescribe can actually contribute to weight gain. If you are on medications to treat other conditions, it is worth sitting down with your doctor and asking whether any of them might be contributing. Sometimes you have options and a different medication that does basically the same thing may not cause you to pack on the pounds. However, please don’t stop anything without talking to your physician first — it’s a discussion of risks and benefits that you should have together.  

RELATED: “Fatty Liver”—What Causes It? How Is It Treated?

You asked specifically about pharmacological approaches to weight loss. For years, we have been looking for that magic bullet — a pill we can take daily that will melt away the pounds.  Over the years, we have seen a variety of diet pills hit the market, some with disastrous side effects. Our obsession with diet pills isn’t something new. In the Victorian era, tapeworm eggs encased in pill-form were sold to promote weight loss.  The late 1800s brought about the somewhat more palatable “Fat Reducers” that were primarily thyroid extract, which could lead to numerous side effects, including anxiety, trouble with sleep, palpitations, and even death. By the 1930s there were more “advances.” Dinitrophenol (DNP) caused weight loss by resulting in a mild fever, therefore increasing metabolism.  However, if too much was taken, it could lead to dangerous hyperthermia and death. While it is now no longer manufactured for human consumption, it is still produced for pesticide use and has been promoted in some body builder forums, sometimes with fatal results.  In the 1950s, amphetamines burst onto the market, as they can boost energy and suppress appetite, a seemingly ideal combination. However, in addition to their addictive properties, amphetamines come with a slew of other problems, like heart palpitations, psychosis, seizures and even stroke. Fen-phen, a combination of fenfluramine and phentermine, hit the market in the 1990s, and became quite popular as the pounds seemed to melt away. However, the drug resulted in potentially fatal heart and lung problems, leading the Food and Drug Administration to pull the drug from the market in 1997. And this only scratches the surface — the history of “nutrition supplements” and various “natural” weight loss elixirs could fill tomes as well, but also come with their own set of side effects.  READ MORE

Next Page: The medications currently FDA-approved for long-term obesity management

Start the conversation

This site uses Akismet to reduce spam. Learn how your comment data is processed.